Florida, 2021

Damaging Winds in Florida, May 4, 2021

May 4, 2021 · NWS TAE · 3 events in 3 counties and zones

A squall line pushed through the region, bringing widespread impacts to trees and power lines, particularly across portions of southeast Alabama and southwest Georgia. Measured wind gusts of 60-70 mph occurred in southwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A squall line pushed through the region, bringing widespread impacts to trees and power lines, particularly across portions of southeast Alabama and southwest Georgia. Measured wind gusts of 60-70 mph occurred in southwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 4, 5:45 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 4, 5:45 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
745 PM EDT Tue May 4 2021

.UPDATE...
A Severe Thunderstorm Watch is now for all but our eastern counties
until 1 AM ET. Current timing moves the squall line into our western
counties by 9 PM ET. Cannot rule out a brief tornado in the northern
two tier of GA counties and SE AL as the line merges with southward
moving outflow. No major changes from the Near Term section below.

&&

.AVIATION...
[Through 00Z Thursday]

A squall line is expected to move through the region later this
evening and into the overnight hours. TSRA is expected throughout
this period. IFR to MVFR CIGs will take over as the squall line
progresses through the region. These conditions are expected to
linger through the morning hours; however ECP and DHN are expected
to maintain lower cigs through the afternoon as a second wave is
expected to move into SE Alabama and the Florida Panhandle by early
morning on Wednesday.

&&

.PREV DISCUSSION [332 PM EDT]...

.NEAR TERM [Through Wednesday]...

An approaching shortwave trough embedded in a longer wave upper
level trough is currently across central Mississippi, and is
expected to propagate northeastward through central Alabama and
northern Georgia through the evening and overnight hours.  An
intense squall line is currently developing across western
Mississippi in association with the aforementioned upper level
shortwave disturbance, and is expected to move across Alabama
through the remainder of the afternoon, and approach our SE Alabama
counties by this evening around 7-8pm CDT.  This squall line will
likely be driven by SBCAPE values near/over 3000 J/Kg across the
deep south today.  This instability in association with 35-40 knots
of deep layer shear will aid in severe wind potential, as well as
the potential for a brief spin up along the edge of the squall line.
 Severe hail up to quarter size will also be possible, especially
across SE Alabama.  For areas in Georgia and Florida, the squall
line is expected to quickly fall apart as it progresses into the
region.  This is due to instability dropping across the region as
the sun sets; however, if the cold pool can become a driving force
along the squall line, cold pool dynamics coupled with shear can
possibly sustain severe winds along the squall line well into
Georgia and Florida later this evening and through the overnight
hours.

Beyond tonight, another post squall line convective cluster of
storms is expected to develop along the Florida Panhandle and into
SE Alabama.  This will likely not have a severe impact as the cold
pool left behind will prevent these storms from developing severe
characteristics.  The main impact expected will likely be heavy
rainfall as some elevated instability will allow for efficient
rainfall across this region.  High temperatures will climb into the
low to mid 80s tomorrow with lows dropping into the low 70s tonight.

.SHORT TERM [Wednesday Night Through Thursday Night]...

Front will stall across southern sections Wednesday night and be
a focus for scattered showers and a few thunderstorms over the
area. Better coverage of showers and storms then on Thursday as a
weak surface wave will develop along the front and daytime heating
comes into play. Greatest instability, and thus highest rain
chances, expected across the southern Big Bend with chances
decreasing steadily heading north. Rain should end pretty quickly
from northwest to southeast later in the day as the front pushes
south into the peninsula. Much drier air will usher in Thursday
into Thursday night along with a nice drop in temperatures.

.LONG TERM [Friday Through Tuesday]...

The weather through the weekend looks tremendous right now with
cool clear mornings and warm sunny afternoons expected. Humidity
will be refreshingly low with dewpoints mainly in the 40s and 50s
away from the immediate coast. Clouds and humidity will start to
increase Sunday into Monday as the next front approaches with rain
chances then continuing through Tuesday.

.MARINE...

Southerly winds across all waters will lead to elevated seas,
especially for Panhandle waters. Seas are expected to be around
3-5 feet with occasional seas up to 6 feet. Further east seas
will remain around 2-4 feet with occasional seas up to 5 feet
possible. These elevated seas and winds around 10-15 knots will
are expected to create exercise caution boating conditions across
all waters through Thursday evening. As a cold front comes through
Thursday afternoon, winds are expected to decrease and shift
offshore. Storms are expected to impact the marine areas starting
tomorrow and continuing through Thursday. A southward diving
squall line later this evening could produce some gustier winds
late this evening as it enters the nearshore waters across the
Florida Panhandle and Apalachee Bay.

.FIRE WEATHER...

A cold front and associated squall line will be moving through the
region later this evening.  Increased shower and thunderstorm activity
is expected throughout this afternoon as well; however, coverage will be
more scattered in nature.  High dispersions are expected for much of the
remainder of the day with strong southerly winds expected ahead of the
squall line.  Rain is expected to continue through tomorrow across the
Florida Panhandle and Big Bend region. Given the widespread coverage
of rain expected, there are currently no fire weather concerns at
this time.

.HYDROLOGY...

A strong squall line will move into the region this
evening and bring 1-2 inches of rain to most areas along and west of
a line from Tallahassee to Albany overnight. Model guidance has been
in good agreement developing a second area of showers and storms
along the cold front early Wednesday morning. This second round of
storms is expected to be slow moving and take advantage of a very
moist and humid airmass. While there is some uncertainty with the
exact placement of this next round of rainfall, enough confidence
exists to place a flash flood watch across Southeast Alabama and
Florida Panhandle. Within this area, localized storm total rainfall
amounts between the upcoming squall line and the second round of
storms could approach 6 to 8 inches. The main concern with this much
rainfall is for flash flooding, especially in urban areas. Some
rises on area rivers are expected in the Florida Panhandle (Shoal
and Choctawhatchee), but at this time riverine flooding is not
anticipated.

The cold front will clear the region on Thursday, with a dry stretch
of weather continuing through at least Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  86  65  83  58 /  40  70  30  60   0
Panama City   71  82  66  81  60 /  40  60  30  60   0
Dothan        67  79  60  79  55 /  80  80  20  20   0
Albany        69  81  61  81  56 /  70  60  20  20   0
Valdosta      70  86  65  82  57 /  30  50  30  50  10
Cross City    71  87  69  84  60 /   0  30  30  50  10
Apalachicola  72  82  68  80  61 /  30  60  30  60   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 2 AM EDT /1 AM CDT/ Wednesday for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

     Flash Flood Watch through late Wednesday night for Calhoun-
     Central Walton-Coastal Bay-Coastal Gulf-Holmes-Inland Bay-
     Inland Gulf-Jackson-North Walton-South Walton-Washington.

GA...None.
AL...Flash Flood Watch through late Wednesday night for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Flash Flood Watch through late Wednesday night for Coastal
     waters from Mexico Beach to Apalachicola FL out 20 NM-
     Coastal waters from Mexico Beach to Okaloosa Walton County
     Line FL out 20 NM.

&&

UPDATE...LF
NEAR TERM...Bunker
SHORT TERM...Johnstone
LONG TERM...Johnstone
AVIATION...Bunker
MARINE...Johnstone
FIRE WEATHER...Bunker
HYDROLOGY...Godsey

In the hours before

Local storm report, May 4, 7:31 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
931 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     3 NNW CROSSROADS        31.87N 85.01W
05/04/2021                   QUITMAN            GA   911 CALL CENTER

            A FEW TREES AND POWERLINES DOWN IN QUITMAN
            COUNTY.

&&

JM
Special weather statement, May 4, 7:32 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
832 PM CDT Tue May 4 2021

FLZ007>009-050230-
Central Walton FL-Holmes FL-North Walton FL-
832 PM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALTON AND WESTERN
HOLMES COUNTIES UNTIL 930 PM CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near
Florala, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Liberty, Paxton,
Ponce De Leon, Westville, Pond Creek, Oakwood Hills, Cluster Springs,
Gaskin, Alpine Heights, Cerrogordo, Darlington, Arrant Settlement, De
Funiak Spring Airport, Glendale, Pleasant Ridge, Center Ridge and
Knox Hill.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Florida.

LAT...LON 3099 8639 3099 8581 3068 8587 3066 8587
      3063 8592 3060 8591 3058 8589 3056 8589
      3070 8639
TIME...MOT...LOC 0132Z 298DEG 22KT 3091 8630

42-DVD
Local storm report, May 4, 7:41 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
941 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     2 WSW MABSON            31.45N 85.59W
05/04/2021                   DALE               AL   911 CALL CENTER

            POWERLINE DOWN ON STUART TARTER RD IN DALE
            COUNTY.

&&

JM
Local storm report, May 4, 7:59 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
959 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND GST     NAPIER FIELD            31.32N 85.45W
05/04/2021  M51 MPH          DALE               AL   ASOS

            ASOS STATION KDHN DOTHAN REPORTED A GUST TO
            51 MPH.

&&

JLF
Local storm report, May 4, 8:03 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1003 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND GST     1 ENE HEROD             31.70N 84.42W
05/04/2021  E50 MPH          TERRELL            GA   MESONET

            STATION NEAR DAWSON REPORTED A GUST TO 50
            MPH.

&&

JLF
Local storm report, May 4, 8:04 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1004 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     2 NW SPRINGVALE STATION 31.82N 84.91W
05/04/2021                   RANDOLPH           GA   PUBLIC

            HWY 82 AT QUITMAN/RANDOLPH COUNTY LINE
            BLOCKED BY TREES. 2 SEMI TRUCKS ARE STUCK IN
            BETWEEN.

&&

JM

The radar

The Eglin Afb radar (KEVX), 36 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walton

When
May 4, 8:10 PM CST
Where
Walton County, 3.51 mi S of Oakwood Hills
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.700, -86.260

A large pine tree was blown down on Bob Sikes Road near De Funiak Springs.

Thunderstorm Wind, Jackson

When
May 4, 8:30 PM CST to 9:15 PM CST
Where
Jackson County, 1.96 mi W of Sills to Sneads
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.942, -85.313

Trees were blown down throughout Jackson county including Highway 90, Highway 2, and Highway 162.

Thunderstorm Wind, Calhoun

When
May 4, 9:15 PM CST
Where
Calhoun County, 3.62 mi NE of Ocheessee
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.610, -84.970

A tree was blown down across the roadway on NE Blueberry Drive in the Ocheesee community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950244, 950245, 950246.